Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 21, 2004, 6:45 PM CDT for Carroll County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 6:45 PM CDT (23:45 UTC)
- Expired
- May 21, 2004, 7:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Carroll County, IL
The radar
The Quad Cities radar (KDVN), 70 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 5:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2541 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
803
WUUS53 KDVN 212345
SVRDVN
ILC015-220045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 PM CDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARROLL COUNTY IN NORTHWEST ILLINOIS
* UNTIL 745 PM CDT
* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF SAVANNA...OR ABOUT 11 MILES NORTH OF CLINTON...AND
MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ARGO FAY AND 7 MILES SOUTH OF MOUNT CARROLL BY 655 PM CDT
CHADWICK AND FAIRHAVEN BY 700 PM CDT
MILLEDGEVILLE AND 7 MILES SOUTH OF LANARK BY 705 PM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4194 9014 4212 9015 4218 9027 4219 9001
4220 8969 4194 8969
$$
PHILIPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:10 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 21, 4:10 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 410 PM CDT FRI MAY 21 2004 .SYNOPSIS... WILL KEEP SHORT DUE TO IMPENDING WX. LARGE TEMPERATURE GRADIENT ACROSS THE FORECAST AREA EARLIER TODAY...RANGING FROM UPPER 40S NORTHEAST TO NEAR 80 SOUTHWEST...HAS NOW EASED OFF A BIT...RANGING FROM NEAR 70 NORTH TO THE UPPER 80S SOUTH THIS AFTERNOON...RANGING FROM LOW 60S NORTHEAST TO MID 80S SOUTHWEST. BASED TO TEMPS AND WINDS...WARM FRONT EXTENDS FROM IOWA CITY TO NORTH OF GALESBURG. BASED ON PRESSURE FIELD...IS ABOUT 50 MILES NORTH. FLOW OFF LAKE MICHIGAN...WHICH HAD RETARDED FRONT EARLIER...HAS NOW VEERED TO THE SOUTHEAST...THUS ELIMINATING INFLUENCE. SEVERE THUNDERSTORMS NORTHWEST PORTION OF FORECAST AREA...AHEAD OF A STRONG VORT MAX...ARE RIDING EAST SOUTHEAST ALONG FRONT. .SHORT TERM...(TONIGHT THROUGH SUNDAY) MODELS AGREE ON WARM FRONT LIFTING NORTH OF THE FORECAST AREA THIS EVENING. LATER TONIGHT...A VORT MAX WILL SKIRT THE NORTH AGAIN... WITH 700MB VVS. THE FRONT SINKS BACK INTO THE EXTREME NORTHERN PORTION OF THE FA ON SATURDAY...LIFTING BACK NORTH AGAIN SATURDAY NIGHT AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT MOVES THRU SUNDAY EVENING...WITH THE ETA PUSHING A LEAD TROF THRU MIDDAY...AND THE AVN HOLDING OFF WITH THE PRIMARY FRONT LATE EVENING. A 500MB SHORT WAVE PASSES OVERHEAD SUNDAY NIGHT. STRONG VORTS MOVE THRU AGAIN SATURDAY NIGHT AND SUNDAY. && .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ANOTHER COLD FRONT WILL MOVE THRU THE FA MONDAY NIGHT...BRINGING ADDITIONAL COOLING AND A CHANCE OF CONVECTION. A 500MB SHORT WAVE MOVES OVERHEAD TUESDAY NIGHT WITH A VORT...BRINGING THE COOLEST THICKNESS FOR THE NEXT 7 DAYS. THURSDAY AND FRIDAY WILL SEE WEAK SURFACE TROFFING ACROSS THE FA. WILL KEEP CLOSE TO CURRENT FORECAST. SEVERAL FORECAST CHANCES THRU THE NEXT WEEK...WITH THE NORTH BEING FAVORING THRU SATURDAY NIGHT... THEN EQUAL CHANCES NORTH TO SOUTH AFTER THAT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...TORNADO WATCH UNTIL 10 PM FOR NORTHERN AND CENTRAL COUNTIES. IL...TORNADO WATCH UNTIL 10 PM FOR ROCK ISLAND COUNTY. MO...NONE. && REA
Hazardous weather outlook, May 21, 6:00 AM CDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CDT FRI MAY 21 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 600 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND GUSTS UP TO 60 MPH MAY ALSO OCCUR. AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA AS A COLD FRONT PUSHES IN FROM THE WEST. THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY... BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. 12
In the hours before
Local storm report, May 21, 5:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0437 PM TORNADO 2 S PALO 42.06N 91.80W
05/21/2004 LINN IA EMERGENCY MNGR
GRAIN BINS OVERTURNED. HOUSES SEVERELY DAMAGED. RAIL CARS
OVERTURNED. POWER LINES DOWN.
&&
DMDLocal storm report, May 21, 5:56 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO WATKINS 41.88N 91.98W
05/21/2004 BENTON IA BROADCAST MEDIA
SEVERAL WEAK TORNADOES...GUSTNADOS...NEAR WATKINS
&&
DMDLocal storm report, May 21, 6:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL MARTELLE 42.02N 91.36W
05/21/2004 1.75 INCH JONES IA TRAINED SPOTTER
&&
DMDLocal storm report, May 21, 6:07 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL CEDAR RAPIDS 41.97N 91.67W
05/21/2004 0.50 INCH LINN IA BROADCAST MEDIA
&&
DMDLocal storm report, May 21, 6:11 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 1 N MAQUOKETA 42.08N 90.67W
05/21/2004 0.88 INCH JACKSON IA LAW ENFORCEMENT
&&
DMDLocal storm report, May 21, 6:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL N MAQUOKETA 42.07N 90.67W
05/21/2004 1.00 INCH JACKSON IA TRAINED SPOTTER
&&
DMDThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:35 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 55 min |
| May 20, 8:15 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 60 min |
| May 20, 8:51 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 54 min |
| May 20, 9:31 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 59 min |
| May 21, 6:55 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.